Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 262, NWS Springfield, MO

June 30, 1998Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 1998, 12:06 AM CDT for Lawrence County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 12:06 AM CDT (05:06 UTC)
Expired
Jun 30, 1998, 1:10 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS1 KSGF 300508 RRA
SVRSGF
MOC109-300610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 AM CDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 110 AM CDT

* AT 1205AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 20 MILES NORTHWEST OF MT. VERNON AND WAS MOVING SOUTHEAST
  AT 40 MPH..

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  MILLER AND STOTTS CITY BY 1205AM
  MT. VERNON BY 1230AM
  HALLTOWN AND PIERCE CITY 1235AM


VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

DG/SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON JUN 29 1998

WELL...18Z SFC ANLYS HAS QSTNRY FNT FM MKE-DSM TO LOW NEAR EAR TO HLC
TO 4LJ.  2 OUTFLOW BDNRYS WERE DENOTED.  THE 1ST IS FM BIE-CNK.  THE
2ND IS BTWN TOP AND MKC.  CLUSTERS OF THUNDERSTORMS WERE RAPIDLY
DEVELOPING OVR E CNTRL KS IN RESPONSE TO STRONG DIFFERENTIAL
HEATING...STRONG THETA E ADVECTION AND DECENT UVV AHEAD OF SFC LOW SE
OF EAR.

HIGHLY BUOYANT ATMOS WITH DWPNTS IN THE UPR 70S TO LOW 80S ACRS NRN
MO. PRECIPITABLE WATER VALUES APCHG 200% OF NORMAL WITH VALUES FM
1.50 TO JUST BLO 2 INCHES.  EXPECT RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH TRW THIS AFTN/TNGT...HOWEVER GROUND IS DRY WITH NO RAIN IN
NEARLY 1 WEEK.  HOWEVER AS FNT BEGINS TO SAG AND YAW TO THE S THE
FCST CONUNDRUM BEGINS...

POPS/QPF AND POSITION OF FNT...
.
FNT WL BEGIN MOVING S AS DEPICTED BY ALL 3 MODELS BUT EXACT FNTL
POSITION ON TUE WL DEPEND ON MANY FACTORS INCLUDING CONVECTION TNGT
AND CANADIAN HIGH OVR ALBERTA TO MANITOBA.  LIKE THE AVN AS IT HAS
THE BEST THICKNESS PATTERN ACRS CNTRL USA.

FWC GUIDANCE TO TOO LOW AGAIN & FAN HAS NEAR LOW POP BUT IS
MORE REASONABLE WITH A SLOW MOVING FNT THROUGH VERY BUOYANT AIR.

LIKE TO EXTEND HEAT ADVY FOR JLN/SE KS TNGT VERY UNSURE IF TO CONT
THIS INTO TUE...WITH FNT APPROACHING FM N.  ATTM...LETS JUST INCLUDE
IT FOR TNGT ONLY.

RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

JLN/SE KS...HEAT ADVISORY FOR TONIGHT.  PARTLY CLOUDY AND WARM.  LOW
75 TO 80.  SOUTHWEST WIND 10 TO 20 MPH.

SGF...PARTLY CLOUDY WITH A 30% CHANCE OF THUNDERSTORMS.  LOW IN THE
MID 70S.  SOUTHWEST WIND AROUND 10.

VIH/AIZ...SCATTERED SHOWERS AND THUNDERSTORMS.  LOW 70 TO 75.
SOUTHWEST WIND 5 TO 10 MPH BECOMING WEST LATE.
UNO...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE MID 70S.  SOUTH WIND 5 TO 10 MPH.

CCF INFO
SGF WB 074/087 069/089 068 04343
JLN BB 078/090 071/090 071 04332

GORDON

In the hours before

Special weather statement, Jun 29, 11:52 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT MON JUN 29 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARRY COUNTY MO         BARTON COUNTY MO         BOURBON COUNTY KS
CEDAR COUNTY MO         CHEROKEE COUNTY KS       CHRISTIAN COUNTY MO
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
DENT COUNTY MO          DOUGLAS COUNTY MO        GREENE COUNTY MO
HOWELL COUNTY MO        JASPER COUNTY MO         LACLEDE COUNTY MO
LAWRENCE COUNTY MO      MCDONALD COUNTY MO       NEWTON COUNTY MO
OREGON COUNTY MO        OZARK COUNTY MO          POLK COUNTY MO
SHANNON COUNTY MO       STONE COUNTY MO          TANEY COUNTY MO
TEXAS COUNTY MO         VERNON COUNTY MO         WEBSTER COUNTY MO
WRIGHT COUNTY MO

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM
EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS.

THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE
THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE
AREA THROUGH MOST OF TONIGHT.

DUSTY
Special weather statement, Jun 29, 11:52 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT MON JUN 29 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARRY COUNTY MO         BARTON COUNTY MO         BOURBON COUNTY KS
CEDAR COUNTY MO         CHEROKEE COUNTY KS       CHRISTIAN COUNTY MO
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
DENT COUNTY MO          DOUGLAS COUNTY MO        GREENE COUNTY MO
HOWELL COUNTY MO        JASPER COUNTY MO         LACLEDE COUNTY MO
LAWRENCE COUNTY MO      MCDONALD COUNTY MO       NEWTON COUNTY MO
OREGON COUNTY MO        OZARK COUNTY MO          POLK COUNTY MO
SHANNON COUNTY MO       STONE COUNTY MO          TANEY COUNTY MO
TEXAS COUNTY MO         VERNON COUNTY MO         WEBSTER COUNTY MO
WRIGHT COUNTY MO

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM
EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS.

THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE
THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE
AREA THROUGH MOST OF TONIGHT.

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:35 PM CDTSevere Thunderstorm WarningSGFVernon65 min
Jun 29, 11:17 PM CDTSevere Thunderstorm WarningSGFBarton63 min
Jun 29, 11:38 PM CDTSevere Thunderstorm WarningSGFVernon52 min
Jun 29, 11:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Jasper66 min
Jun 30, 3:01 AM CDTSevere Thunderstorm WarningSGFJasper49 min
Jun 30, 3:56 AM CDTSevere Thunderstorm WarningSGFBarry, Newton64 min
Jun 30, 3:57 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jun 30, 3:57 AM CDTFlash Flood WarningSGFBarton6 hr
Jun 30, 4:20 AM CDTSevere Thunderstorm WarningSGFMcDonald65 min
Jun 30, 6:26 AM CDTFlash Flood WarningSGFMcDonald4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.